There are a number of potential explanations. The fact that position changes the effect is curious. Things that come to mind are turbinate hypertrophy or polyps but if the septum's deviated that is an aggravating factor. I suggest a good look at your airway by an otolaryngologist before and after shrinking the tissues with a vasoconstrictor. If oxymetazoline spray (Afrin) eliminates this problem it is most likely from the turbinates.
Since your surgeon has a "birds eye" view of everything it sounds like what he is explaining is reasonable.
You need to be examined to determine the cause of your obstruction. It is difficult to suggest any treatment because there are many possible causes of your problem.
There are many issues that can cause nasal obstruction, which include a deviated septum, turbinate hypertrophy, allergies, chronic sinusitis, valve collapse, and vestibular stenosis. Each one of these issues are treated differently with surgery or medications. It's important to try medical management first, before electing to undergo surgical intervention. A thorough examination of the internal portion of the nose is required to make a determination about what may be causing issues.